Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 91, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jul 5, 2021, 10:47 AM EDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 10:47 AM EDT (14:47 UTC)
- Expired
- Jul 5, 2021, 11:45 AM EDT
- In force
- 58 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 58 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 2.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1738 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WHUS52 KKEY 051447
SMWKEY
GMZ031-032-035-042>044-052>054-072>074-051545-
/O.NEW.KKEY.MA.W.0091.210705T1447Z-210705T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1047 AM EDT Mon Jul 5 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to Halfmoon
Shoal out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 1145 AM EDT.
* At 1042 AM EDT, a line of showers and a possible embedded
thunderstorm associated with an outer rainband of Tropical Storm
Elsa was located along a line extending from 13 nm south of Wood's
Wall East Crack to Marathon Humps to 11 nm southeast of Floyd's
Wall Southwest, moving northwest at 35 knots.
HAZARD...Wind gusts 40 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher
waves, and heavy downpours.
* Locations in the warning include...
Big Pine Shoal, Annette Key, Vandenberg, Howe Key, East Sambo,
Wood's Wall West Crack and Bonefish Tower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
Prepare for wind gusts in excess of 40 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are
wearing life jackets.
&&
LAT...LON 2434 8223 2496 8117 2482 8046 2416 7999
2413 8069 2368 8163
TIME...MOT...LOC 1442Z 148DEG 29KT 2400 8160 2442 8078 2430 8028
HAIL...0.00IN
WIND...>34KTS
$$
SDR/CLRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 5, 6:08 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 5, 6:08 AM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
608 AM EDT Mon Jul 5 2021
.DISCUSSION...
The quiet we were enjoying across the Keys overnight was quickly
shattered shortly after midnight. A combination of boundaries
moving off the mainland collided with outer bands from Elsa. The
collision of these boundaries led to quite the explosion in
coverage of showers and thunderstorms across the island chain and
mainly the waters south of the Florida Keys. Many locations picked
up a quick half to one inch of rainfall. Middle Keys missed out on
this first round of activity. BYX radar shows additional bands
pivoting in from the southeast and about to move over the island
chain once again.
Elsa is currently offshore of south central Cuba about 275 miles
south southeast of Key West and moving northwest near 15 mph. As
Elsa approaches and crosses over Cuba today, additional rain bands
will transit the Florida Keys and surrounding waters this morning
and throughout the day. This will bring squally weather at times. The
chances look to be highest this afternoon through Tuesday
morning. Rainfall will be heavy at times with additional amounts
of 2 to 4 inches. Likewise, tropical storm force winds will begin
to affect Keys, this afternoon and continue into Tuesday
afternoon.
Confidence is increasing that Elsa will move between Key West and
the Dry Tortugas and make its closest approach to Key West late
this evening. With that said, there remains some uncertainty on
the exact track. For now Tropical Storm Warning remains in effect
for the Florida Keys west of Craig Key to the Dry Tortugas.
Tropical Storm Watches continues for the Upper Keys. Conditions
are expected to improve by Tuesday evening and Wednesday as a
Central Atlantic ridge reestablishes itself with its axis
extending over the south- central Florida Peninsula. Expecting a
return to moderate east to southeast breezes, near to below normal
rain chances, and near normal temperatures for Wednesday through
at least the early part of next weekend.
&&
.MARINE...
Tropical Storm Warning remains in effect for the coastal waters
west of Craig Key, and a Tropical Storm Watch is in effect for the
coastal waters east of Craig Key. Small Craft Advisories are in
effect for the eastern most waters. Breezes have clocked around
to the east and freshened overnight. Breezes will remain mainly
east but will gradually clock around to the southeast and continue
to freshen through the day in advance of Elsa's passage. Elsa
will transit across Cuba and emerge over the extreme southeastern
Gulf of Mexico by this afternoon and evening. Else will trek north
northwest then turn more northerly early Tuesday. Mariners are
encouraged to finish all necessary preparations by this morning at
the latest. Conditions will steadily improve late Tuesday and
Tuesday night.
&&
.AVIATION...
VFR conditions will prevail at both island terminals for much of the
day today with sub-MVFR ceilings and sub-IFR visibilities prevailing
by tonight. Tropical Storm Elsa will continue to move northeast with
some squalls already approaching the island chain with coverage
increasing by late morning and early afternoon. Winds will also
increase as the day progresses with the closest approach of Elsa
between 06z/06th and 09z/06th, winds will shift from northeast to
southeast. Sustained winds will be 35 to 40 knots with gusts near 50
knots at Key West and 20 to 25 knots with gusts near 30 knots at
Marathon.
&&
.CLIMATE...
In 1886, the daily record rainfall of 2.60" was recorded in Key
West. Precipitation records date back to 1871.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.
Tropical Storm Watch for FLZ076.
GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.
Small Craft Advisory for GMZ031-042-052-072.
Tropical Storm Watch for GMZ031-042-052-072.
&&
Public/Marine/Fire...LIW
Aviation/Nowcasts....Williams
Data Acquisition.....JAM
Tropical/Hazards.....CJ
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Jul 5, 5:19 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 519 AM EDT Mon Jul 5 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 519 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Tropical Storm Elsa will move across central and western Cuba today, emerge into the Straits of Florida this evening, then pass west of Key West while moving north northwest into the southeastern Gulf of Mexico as a tropical storm tonight into Tuesday. Confidence in the track forecast remains high, while the intensity of Elsa after it emerges from Cuba remains uncertain. Conditions will deteriorate across the Florida Keys late this afternoon and tonight. The risk for multiple weather hazards continues for the Florida Keys, including tropical storm force winds, coastal flooding, heavy rainfall, isolated tornadoes, and treacherous marine conditions. Please refer to the latest Hurricane Local Statement issued by the National Weather Service office in Key West for additional detailed information. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Impacts from Tropical Storm Elsa will continue across the Florida Keys into Tuesday morning, with continuing potential for tropical storm force winds, coastal flooding, rainfall flooding and isolated tornadoes. Conditions will gradually improve Tuesday afternoon and evening. Isolated thunderstorms will be possible from Tuesday night through Sunday. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:27 PM EDT | Small Craft Advisory | KEY | 56 hr | |
| Jul 5, 2:18 AM EDT | Special Marine Warning | KEY | 27 min | |
| Jul 5, 11:01 AM EDT | Special Weather Statement | KEY | 44 min | |
| Jul 5, 1:12 PM EDT | Coastal Flood Statement | KEY | Monroe | 25 hr |
| Jul 5, 1:12 PM EDT | Coastal Flood Advisory | KEY | Monroe | 25 hr |
| Jul 5, 6:21 PM EDT | Flood Watch | KEY | Monroe | 19 hr |
| Jul 5, 7:11 PM EDT | Special Marine Warning | KEY | 34 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.